Pennsylvania, 2012

Lightning Strike in Pennsylvania, May 16, 2012

May 16, 2012 · NWS PHI · 1 event in 1 county or zone

In addition to the flash flooding, the lightning from the thunderstorm ignited a chemical plant fire in Bristol in Bucks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In addition to the flash flooding, the lightning from the thunderstorm ignited a chemical plant fire in Bristol in Bucks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 2:29 AM EST, 1 minute earlier.

Area forecast discussion, May 16, 2:29 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 AM EDT WED MAY 16 2012

.SYNOPSIS...
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY WITH HIGH
PRESSURE MOVING IN BEHIND THE FRONT. THIS HIGH WILL SETTLE OVER THE
REGION THROUGH THE WEEKEND AND THE EARLY PART OF NEXT WEEK. IT WILL
GRADUALLY SLIDE TO THE EAST OVER THE NEXT FEW DAYS BEFORE ANOTHER
COLD FRONT MOVES TOWARDS US NEXT TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FIRST ORDER OF BUSINESS EARLY THIS MORNING IN THE DISPOSITION OF
THE LEFTOVER CONVECTION. THE BATCH OF CONVECTION...WHICH FORMED IN
THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE BEST REMAINING
INSTABILITY...PRODUCED VERY HEAVY RAIN. AS THE SHORT WAVE THAT
HELPED ORGANIZE THE BATCH MOVES NORTHEAST...A SLOW WEAKENING OF THE
ACTIVITY IS LIKELY...BUT IT MAY NOT BE COMPLETELY GONE BEFORE THE
NEXT FORECAST ISSUANCE.

THE NEXT FORECAST PROBLEM IS LOW CLOUDS AND FOG. SO FAR...THE AREA
OF FOG ALONG THE NEW JERSEY COAST DOES NOT APPEAR TO HAVE BECOME ANY
BETTER ORGANIZED. WHILE THERE COULD BE SOME AREAS WHERE VISIBILITY
DROP TO ONE-HALF MILE...FOR NOW NO HEADLINES FOR FOG ARE
ANTICIPATED. IN ADDITION...PATCHY FOG WILL BE MENTIONED IN AREAS
THAT RECEIVED HEAVY RAIN EARLY THIS MORNING...AND TRENDS WILL BE
FOLLOWED IN THESE AREAS.

THE LOW CLOUDS AND FOG SHOULD EXIT FAIRLY QUICKLY WITH THE STRONG
MID MAY SUN AND NOT MUCH IN THE WAY OF CLOUDS ABOVE IT. THIS SHOULD
ALSO RESULT IN STRONG LOW LEVEL WARMING...WHICH IN TURN SHOULD ALLOW
MIXING FROM ABOVE 850 MB. BASED ON THIS...WE RAISED HIGH
TEMPERATURES FOR TODAY...BRINGING THEM CLOSE TO THE MOS BLEND.

THE MAIN FORECAST QUESTION FOR THIS AFTERNOON/EVENING IS POTENTIAL
FOR MORE THUNDERSTORM ACTIVITY. THE SIGNALS ARE MIXED...AS LOW LEVEL
MOISTURE COULD ULTIMATELY BE THE LIMITING FACTOR FOR DEVELOPMENT.
THE BEST LOW LEVEL MOISTURE COULD BE SWEPT EAST THIS MORNING WITH
THE NOCTURNAL CONVECTION. MIXING IN THE STRONG SUNSHINE COULD ALSO
TEND TO LOWER DEW POINTS THIS AFTERNOON...WHICH COULD IN TURN CUT
DOWN ON THE LOW LEVEL MOISTURE AVAILABLE FOR CONVECTION.

THE BEST SURFACE CONVERGENCE SHOULD STRETCH FROM THE NORTHERN LEHIGH
VALLEY INTO NORTHERN NEW JERSEY DURING THE LATE AFTERNOON AND EARLY
EVENING. IN ADDITION...THE SHEAR INCREASES ACROSS THE NORTH AS A
SHORT WAVE PASSES NORTH OF THE AREA. BASED ON THE ABOVE...IT WOULD
APPEAR AS THOUGH THE BEST CHANCE OF ORGANIZED CONVECTION WOULD BE
HERE...BUT AS MENTIONED EARLIER MOISTURE COULD BE THE LIMITING
FACTOR.

FURTHER SOUTH...ACROSS NORTHERN DELAWARE...SOUTHEAST PENNSYLVANIA
AND SOUTHERN NEW JERSEY...INSTABILITY SHOULD BE IN BETTER SUPPLY.
MODIFIED SOUNDINGS SHOW MLCAPE VALUES OVER 1000 J/KG...WITH CAPE
PROFILES INDICATIVE OF GOOD UPDRAFTS. HOWEVER...SURFACE CONVERGENCE
HERE IS NOT AS GOOD...NOR IS THE BULK SHEAR. SO...FOR NOW THE BEST
CHANCE OF THUNDER WILL BE PLACED ACROSS THE NORTH...WITH A MENTIONED
RETAINED FURTHER SOUTH. FOR NOW...NO ENHANCED WORDING WILL BE PLACED
IN THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE FIRST PART OF THE EVENING WILL BE A CONTINUATION OF THE
CONVECTIVE POTENTIAL...WITH THE BEST CHANCE ACROSS THE NORTH. AS WAS
THE CASE LATE TUESDAY EVENING AND EARLY THIS MORNING...THE
INSTABILITY COULD LINGER...AND THE MENTION OF THUNDER WAS CONTINUED
INTO THE LATE EVENING HOURS.

THE FRONT SHOULD CROSS THE AREA BETWEEN 0300 UTC AND 0600 UTC
THURSDAY. THE PASSAGE OF THE FRONT SHOULD CUT OFF THE LOW LEVEL
INSTABILITY...AND A CHANCE OF SHOWERS WAS CARRIED WITH THE FRONT TO
THE COAST. BEHIND THE FRONT...THE AIRMASS CHANGE IS SLOW. THERE
COULD EVEN BE SOME PATCHY FOG AHEAD OF THE FRONT IN THE LATE
EVENING...BUT WILL NOT BE MENTIONED YET.

BEHIND THE FRONT...THE LOW LEVEL PUSH COULD ALLOW FOR GUSTY NORTH
WINDS DURING THE EARLY MORNING HOURS. FOR THE MOST PART...BECAUSE OF
THE SLOW AIRMASS CHANGE...LOWS WERE BASED ON A NOS BLEND.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE CENTERED OVER THE GREAT LAKES WILL GRADUALLY WORK ITS
WAY THROUGH OUR REGION DURING MOST OF THE EXTENDED PERIOD. SKIES
WILL BE MOSTLY CLEAR ALLOWING DAYTIME TEMPERATURES TO CLIMB INTO THE
MID TO UPPER 70S. THE ONLY CAVEAT ONE COULD SEE WOULD BE ON FRIDAY
AND SATURDAY WITH ONSHORE FLOW...WILL BE STRONGER IN THE AFTERNOON
WHEN PEAK HEATING WOULD TAKE PLACE ALLOWING A SEABREEZE TO MOVE
PRETTY FAR INLAND BOTH DAYS.

OTHERWISE, THE RETURN FLOW BEHIND THE DEPARTING HIGH PRESSURE SYSTEM
WILL BRING INCREASED MOISTURE ACROSS THE AREA EARLY NEXT WEEK. THE
UPPER HIGH WILL BE ON THE WANE WITH LOWERING HEIGHTS INDICATED AND A
WEAK LOW ON THE 12Z GFS. AN INCREASED CHC FOR SHOWERS/TSTMS WILL BE
OVER THE REGION THEN. SMALL CHC POPS ARE IN THE FCST FOR NOW
COVERING MON NGT INTO EARLY WED.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONTENDING WITH THE CONVECTIVE COMPLEX EARLY THIS MORNING NEAR THE
KPHL METRO AIRPORTS. FOR NOW...THE THUNDERSTORMS WILL BE INCLUDED
THROUGH ABOUT 0800 UTC...WITH MAINLY MVFR CONDITIONS WITH CEILINGS
AND VISIBILITY IN HEAVY RAIN.

ELSEWHERE...STARTING TO SEE IFR CONDITIONS IN SOUTHERN NEW JERSEY AT
KACY AND KMIV...AS WELL AS KABE. IT WOULD APPEAR AS THOUGH MOST
PLACES WILL SEE A PERIOD OF MVFR/IFR CONDITIONS THROUGH ABOUT 1300
UTC...AS THE LOW LEVEL MOISTENS ENOUGH FOR LOW CEILINGS. IT IS
POSSIBLE THAT KMIV AND KACY COULD SEE VISIBILITIES DROP BELOW 1SM IN
FOG...BUT LOW CONFIDENCE IN THIS MEANS IT STAYS OUT OF THE FORECAST
OF NOW.

THE LOW CLOUD AND FOG SHOULD BEGIN TO DISSIPATE BETWEEN 1200 UTC AND
1400 UTC...WITH LOW IFR CONDITIONS REMAINING IN PLACE AT KACY THE
LONGEST. AFTER THIS...WEST SOUTHWEST FLOW WILL DEVELOP AHEAD OF A
COLD FRONT. VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE DAY.

SCATTERED THUNDERSTORMS COULD DEVELOP AHEAD OF THE FRONT LATE THIS
AFTERNOON AND THIS EVENING...MAINLY AFFECTING AREAS NORTH AND EAST
OF KPHL. FOR NOW...THE MENTION OF THUNDER WAS LEFT OUT OF THE
FORECAST...BUT THIS COULD BE REVISITED LATER.

ONCE THE FRONT PASSES LATE THIS EVENING...VFR CONDITIONS ARE
EXPECTED WITH A LIGHT NORTH BREEZE. THERE ARE SOME INDICATIONS THAT
MVFR FOG COULD DEVELOP JUST AHEAD OF THE FRONT IN PLACES LIKE KMIV
AND KACY...BUT THIS CAN BE REEVALUATED WITH THE 1200 UTC FORECASTS.

OUTLOOK...
THURSDAY THROUGH SUNDAY...VFR. A SEABREEZE MAY DEVELOP ON FRIDAY AND
SATURDAY.

&&

.MARINE...
WINDS REMAIN BELOW SMALL CRAFT LEVELS EARLY THIS MORNING...AS THE
THE COASTAL WATERS REMAINS ON THE WESTERN EDGE OF THE GRADIENT
ASSOCIATED WITH THE SURFACE HIGH WELL EAST OF THE WATERS.
HOWEVER...SEAS REMAIN NEAR THE 5 FOOT BENCHMARK FOR A SMALL CRAFT
ADVISORY.

IT IS A TOUGH CALL AS TO HOW LONG SEAS WILL REMAIN NEAR 5 FEET ON
THE OCEAN. THE WNAWAVE GUIDANCE SUGGESTS THAT THIS WILL OCCUR INTO
THIS EVENING...BUT THE 8 SECOND PERIOD SUGGESTS THAT TIME FRAME MAY
BE TOO LONG. FOR NOW...THE SMALL CRAFT ADVISORY WILL BE EXTENDED
INTO THE AFTERNOON...AND TRENDS CAN BE FOLLOWED DURING THE DAY TO
DETERMINE WHEN THE SEAS COULD DROP.

THE SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT COULD APPROACH
15 KNOTS THIS AFTERNOON AND EVENING...BUT PROBABLY NOT MORE THAN
THAT AS THE WARM BOUNDARY LAYER RUNS OVER THE COOLER WATER. THE BEST
GUSTS SHOULD BE NEARSHORE ON THE OCEAN AND OVER THE DELAWARE BAY.

THE FRONT CROSSES THE AREA LATE THIS EVENING AND EARLY THURSDAY
MORNING. WITH THE FRONTAL PASSAGE...A FEW GUSTS TO 20 KNOTS ARE
POSSIBLE IN THE LOW LEVEL PUSH. AT THIS POINT...IT APPEARS THAT THE
NORTHERLY FLOW WILL REMAIN BELOW SMALL CRAFT LEVELS THROUGH SUNRISE.

OUTLOOK...
WITH HIGH PRESSURE OVER OUR WATERS ON THURSDAY, WE WILL CONTINUE
TO EXPERIENCE TRANQUIL CONDITIONS. WINDS WILL SWING TO THE EAST-
NORTHEAST ON FRIDAY AND REMAIN THERE THROUGH MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...HEAVENER/O'HARA
AVIATION...HAYES/HEAVENER
MARINE...HAYES/HEAVENER
Hazardous weather outlook, May 15, 2:08 PM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT TUE MAY 15 2012

NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-060>062-
067>071-161915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WEDNESDAY MAY BE CAPABLE OF PRODUCING LOCALLY
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-161915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 8:49 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
949 PM EDT TUE MAY 15 2012

PAZ060-061-067>069-160315-
BERKS PA-BUCKS PA-CHESTER PA-LEHIGH PA-MONTGOMERY PA-
949 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CHESTER...LEHIGH
AND MONTGOMERY COUNTIES...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS IN BERKS AND CHESTER COUNTIES...MOVING NORTHEAST
AT 20 MPH.  VERY HEAVY RAIN WILL FALL FROM THESE STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 4072 7563 4026 7496 3978 7606 3983 7604
      3983 7602 3985 7603 3988 7600 3992 7600
      3998 7599 4003 7594 4011 7595 4014 7589
      4029 7610

NIERENBERG
Special weather statement, May 15, 8:56 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
956 PM EDT TUE MAY 15 2012

NJZ008-010-012-160330-
MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
956 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...MORRIS AND SOMERSET
COUNTIES...

AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN MORRIS AND SOMERSET COUNTIES.  THESE STORMS
WERE MOVING SLOWLY EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORM.

LAT...LON 4041 7472 4056 7473 4062 7470 4064 7473
      4070 7471 4073 7476 4091 7478 4091 7468
      4096 7463 4100 7429 4090 7427 4090 7433
      4086 7432 4074 7436 4067 7445 4067 7440
      4061 7442 4060 7420 4059 7421

NIERENBERG
Special weather statement, May 15, 9:48 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1048 PM EDT TUE MAY 15 2012

NJZ008-010-012-160345-
MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
1048 PM EDT TUE MAY 15 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...MORRIS
AND SOMERSET COUNTIES...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF SOMERVILLE...
MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
DUNELLEN...SOCIETY HILL AROUND 1100 PM...WATCHUNG...NORTH PLAINFIELD
AROUND 1115 PM...COLONIA...ISELIN AROUND 1130 PM...CHATHAM AND
MADISON AROUND 1145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 4041 7461 4055 7475 4058 7472 4060 7472
      4062 7470 4064 7472 4089 7437 4084 7432
      4080 7436 4073 7437 4067 7445 4067 7440
      4061 7443 4062 7431 4060 7430 4060 7424

HAYES
Special weather statement, May 15, 10:05 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 PM EDT TUE MAY 15 2012

PAZ067>070-160400-
BUCKS PA-CHESTER PA-DELAWARE PA-MONTGOMERY PA-
1105 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...CHESTER...DELAWARE AND
MONTGOMERY COUNTIES...

AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF
ALLENTOWN TO 9 MILES NORTH OF WEST CHESTER TO 9 MILES SOUTHWEST OF
WEST CHESTER...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
TRAPPE...SCHWENKSVILLE AROUND 1115 PM...SELLERSVILLE...WEST CHESTER
AROUND 1130 PM...SILVERDALE...PERKASIE AROUND 1145 PM...WEST NORRITON
AND DEVON-BERWYN AROUND MIDNIGHT.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.

LAT...LON 4038 7550 4045 7507 4042 7506 4040 7503
      4009 7521 4009 7522 4006 7526 4004 7524
      3987 7534 3979 7593

FORECASTER: HEAVENER
Special weather statement, May 15, 11:20 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 AM EDT WED MAY 16 2012

PAZ067>071-160515-
BUCKS PA-CHESTER PA-DELAWARE PA-MONTGOMERY PA-PHILADELPHIA PA-
1220 AM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...CHESTER...DELAWARE...
MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF WEST CHESTER...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR RADNOR TOWNSHIP...BRYN MAWR
AROUND 1230 AM...WEST CONSHOHOCKEN...CONSHOHOCKEN AROUND 1245 AM...
WYNDMOOR...CHESTNUT HILL AROUND 100 AM...ABINGTON AND BRYN ATHYN
AROUND 115 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3988 7551 4006 7558 4031 7510 4008 7489

FORECASTER: HEAVENER
Special weather statement, May 16, 1:20 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 AM EDT WED MAY 16 2012

NJZ015-PAZ068-069-071-160715-
BUCKS PA-MERCER NJ-MONTGOMERY PA-PHILADELPHIA PA-
220 AM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...MERCER...MONTGOMERY AND
PHILADELPHIA COUNTIES...

AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PHILADELPHIA...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BRYN ATHYN...NORTHEAST
PHILADELPHIA AROUND 230 AM...FEASTERVILLE...CHURCHVILLE AROUND 245
AM...NEWTOWN...WOODBOURNE AROUND 300 AM...WOODSIDE AND YARDLEY AROUND
315 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4017 7468 4018 7471 4016 7471 4012 7479
      4013 7482 4009 7486 4007 7494 3998 7508
      4008 7523 4037 7495 4034 7494 4035 7485
      4022 7459

FORECASTER: HEAVENER

The radar

The Philadelphia radar (KDIX), 43 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bucks

When
May 16, 2:30 AM EST
Where
Bucks County, 0.52 mi SE of West Bristol
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.096, -74.872

A lightning strike caused a three-alarm fire at the Dow Chemical facility on Pennsylvania State Route 413 and State Road in the Croydon section of Bristol Township. A lightning bolt struck two of the storage tanks at the plant. The ensuing fire badly damaged two large 250,000 gallon tanks that held chemicals used in the manufacturing of acrylic paint products. The fire damaged gaskets, lines and protective ground liners outside the tanks and allowed flammable chemicals to leak into the nearby air, ground and on-site surface water. The fire consumed a significant amount of the more than one million pounds of ethyl acrylate and butyl acrylate in the storage tanks. A 65-year-old fire police captain with the Bristol Fire Company, left the scene after feeling ill and later that day died of a fatal heart attack. Firefighters and hazmat teams from three counties responded to the blaze and worked with Dow’s in-house emergency response fire and hazmat teams to quell the flames and contain the two chemicals that were in the tanks. Three emergency workers suffered minor injuries. The blaze was declared under control shortly after 7 a.m. EDT that morning. Early in the day, the Bucks County Emergency Management and the Bucks County Health Department advised residents who live near the site of the fire to remain indoors due to the potential for the two chemicals to cause minor throat or eye irritation, headaches and nausea. The chemical odor from the fire, which was smelled in both Pennsylvania and across the river in New Jersey in Mercer, Burlington and Monmouth Counties. The smell dissipated as the day continue. Due to the chemical odor, all schools in Bristol Borough were closed on the 16th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bucks2012-05-1665MalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382725.